Maryland, 2021Tornado and Damaging Winds in Maryland, July 29, 2021
July 29, 2021 · NWS LWX · 13 events in 5 counties and zones
Supercell thunderstorms produced large hail, damaging wind and a tornado during the afternoon hours. The hardest hit areas were near Columbia, Maryland, and near Falmouth, Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $97,000
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Supercell thunderstorms produced large hail, damaging wind and a tornado during the afternoon hours. The hardest hit areas were near Columbia, Maryland, and near Falmouth, Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 29, 2:34 PM EST, 34 minutes earlier.
Area forecast discussion, Jul 29, 2:34 PM EST, 34 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
334 PM EDT Thu Jul 29 2021
.SYNOPSIS...
A cold front will approach the area later today and move through
tonight. A reinforcing front will move through tomorrow, with high
pressure building in its wake for the first half of the weekend.
Additional systems may impact the region from Sunday into the early
to middle portions of next week as troughing becomes established
over the eastern half of the country.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Current satellite imagery shows a well-defined MCV over western
portions of our forecast area. Mainly showers accompany this
feature at the moment, but cells are just starting to pop
within the zone ahead of it. The expectation is that cells will
intensify to the east of the Blue Ridge over the next 1-2 hours
as ascent in advance of the MCV overspreads the area of higher
instability to the east of the Blue Ridge. Current mesoanalysis
shows around 500 J/kg of MLCAPE near the spine of the Blue
Ridge, with instability increasing with eastward extent to
around 1500 J/kg along the bay. SPC Mesoanalysis shows a belt
of around 40 knots of flow at 700 hPa along the Mason-Dixon
line, decreasing to around 25 knots at the southern CWA border.
At 500 hPa, 40-50 knots of flow is analyzed over the entire CWA. 18z
IAD sounding matches up well with those parameters, showing 823
J/kg of MLCAPE, 36 knots of flow at 700 hPa, 40 knots of flow
at 500 hPa, and an effective bulk shear value of 43 knots.
Given the overlap of shear and instability to the east of the
Blue Ridge, supercells appear possible, with upscale growth
into bowing segments also possible. With a supercellular storm
mode, damaging winds, large hail and tornadoes are all possible.
The greatest tornado threat in our area will likely reside
across northeastern and north central Maryland, where the
greatest low- level shear resides. For that reason, those
locations are in a Tornado Watch, while the rest of the CWA is
in a severe thunderstorm watch. Flooding looks to be a low, but
non-zero threat as storms will be moving along at a fast clip.
In terms of timing, the main round of severe weather is expected
to be with the storms developing now (3 PM) ahead of the MCV.
This area of storms is nearing the Blue Ridge now, and should
progress eastward across the area over the next 2-3 hours,
moving over the bay by around 6 PM or so. More isolated activity
is possible behind this initial activity. Another more focused
round of storms may form across the Ohio Valley late this
afternoon and move toward the Allegheny Front this evening.
Models are in lesser agreement regarding activity behind the
initial round with the MCV, but a few storms could potentially
linger into the overnight since the cold front will still be
situated off to our north and west. The front will press
southward through the area during the second half of the
overnight, bringing chances for storms to an end.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
By daybreak tomorrow, the cold front will be situated just to our
south, and will continue to push further to our south throughout the
day. Much drier air will gradually advect into the area in
northwesterly flow behind the front, with dewpoints dropping from
the upper 60s around daybreak to the 50s by evening. Cold advection
aloft will largely be offset by diurnal heating, with high
temperatures still climbing into the mid to upper 80s. Mostly sunny
skies are expected along with a northwesterly breeze. Winds may gust
to in excess of 20 mph during the afternoon hours.
A reinforcing cold front will move through tomorrow night, with
cooler and even drier air moving into the are in its wake. Lows
Friday night will dip into the 50s across the northwestern half of
the forecast area, with lower 60s across the southeastern half of
the area.
A mix of sun and some high clouds is expected on Saturday as high
pressure builds over the Ohio Valley. Winds will be lighter compared
to tomorrow. Temperatures will only reach into the upper 70s to
lower 80s, and dewpoints will drop into the upper 40s and lower 50s,
leading to an uncharacteristically cool day for late July, with well
below normal humidity values.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
A mid-level trough of low pressure and a surface front will bring a
chance of showers and thunderstorms Sunday. Highs in the middle 80s.
Weak high pressure will build in behind the front and bring dry and
slightly cooler temperatures into the region Sunday night and
Monday. Highs Monday lower to middle 80s.
As for Tuesday and Wednesday, a variety of uncertainties expected
with a possible front dropping in from the northwest, a possible
coastal low to the south and southeast, and timing of each. Should
the front win out on verifying, then severe weather could be
possible mainly in the western and central zones. If the coastal low
wins, then more of a persistent modest rain could evolve which could
lead to some localized flooding in the heaviest activities. Highs
each day will be in the middle to upper 80s.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
Confidence is increasing that thunderstorms will impact the
terminals during the mid to late afternoon hours today. TEMPOs
have been introduced into the TAFs where the threat is greatest
to narrow in on timing. Coverage of storms is expected to
decrease moving into this evening, but at least some threat for
an isolated storm or two will last through the first half of the
overnight hours.
VFR conditions are expected for both tomorrow and Saturday.
Winds may gust to around 20 knots out of the northwest tomorrow
afternoon. Lighter winds are expected on Saturday as high
pressure builds toward the area from the Ohio Valley.
Isolated showers or a thunderstorm near a few of the terminals could
reduce conditions to MVFR briefly; otherwise, VFR conditions
expected Sunday through Monday night. Winds southwest 5 to 10 knots
Sunday, becoming northwest 5 knots Sunday night. Winds northwest
becoming northeast 5 to 10 knots Monday. Winds light and variable
Monday night.
&&
.MARINE...
Winds will gradually increase over the waters today. SCAs are in
effect later this afternoon into this evening for southerly
channeling. SMWs will likely be needed over the waters this
afternoon into this evening. Winds in excess of 50 knots, large hail
and even isolated waterspouts may be possible in association with
storms this afternoon into this evening. SCA winds are expected
again tomorrow in northwesterly flow behind a cold front. This SCA
may eventually need to be extended into tomorrow night as a
reinforcing cold front moves through. Lighter west to northwesterly
winds are expected over the waters on Saturday.
No marine hazards expected Sunday through Monday night. Winds
southwest 10 knots Sunday, then northwest becoming northeast 5
to 10 knots Sunday night and Monday. Winds light and variable
Monday night.
&&
.TIDES/COASTAL FLOODING...
Southerly flow ahead of an approaching cold front will result
in some locations reaching action stage through tonight. Minor
flooding is most likely to occur at the most sensitive sites,
such as Annapolis. As the winds become northwest behind the
front on Friday, the anomalies will decrease.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 6 PM EDT this evening for
ANZ531>533-539>541.
Small Craft Advisory from 8 AM to 6 PM EDT Friday for
ANZ530>533-535-536-538>542.
Small Craft Advisory until 6 PM EDT Friday for ANZ534-543.
Small Craft Advisory from 6 PM this evening to 6 PM EDT Friday
for ANZ537.
&&
SYNOPSIS...KJP
NEAR TERM...KJP
SHORT TERM...KJP
LONG TERM...KLW
AVIATION...KLW/KJP
MARINE...KLW/KJP
TIDES/COASTAL FLOODING...CPB/KLWHazardous weather outlook, Jul 29, 2:02 PM EST, 1 hour 6 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
302 PM EDT Thu Jul 29 2021
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-301000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
302 PM EDT Thu Jul 29 2021
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...This Afternoon and Tonight
A Tornado Watch is in effect until 9 PM for portions of northeast
and central Maryland, including the Baltimore Metropolitan area. A
Severe Thunderstorm Watch is in effect for the rest of the area
until 9 PM. Scattered severe thunderstorms with damaging wind
gusts, large hail, and isolated tornadoes are possible during this
time. Additionally, isolated occurrences of flash flooding are
also possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters have been activated.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-301000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
302 PM EDT Thu Jul 29 2021
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...This Afternoon and Tonight
A Tornado Watch is in effect until 9 PM for portions central
Maryland. A Severe Thunderstorm Watch is in effect for the rest
of the area until 9 PM. Scattered severe thunderstorms with
damaging wind gusts, large hail, and isolated tornadoes are
possible during this time. Additionally, isolated occurrences of
flash flooding are also possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters have been activated.
MDZ001-501-502-VAZ503-504-WVZ501>506-301000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
302 PM EDT Thu Jul 29 2021
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...This Afternoon and Tonight
A Severe Thunderstorm Watch is in effect for the area until 9 PM.
Scattered severe thunderstorms with damaging wind gusts, large
hail, and perhaps an isolated tornado are possible during this
time. Additionally, isolated occurrences of flash flooding are
also possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters have been activated.
In the hours before
Local storm report, Jul 29, 1:22 PM EST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
222 PM EDT THU JUL 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 AM WATER SPOUT 18 ENE DARES BEACH 38.65N 76.20W
07/29/2021 ANZ541 MD PUBLIC
A WATERSPOUT WAS REPORTED OVER THE TIDAL CHOPTANK
RIVER.
&&
EVENT NUMBER LWX2105059
DHThunderstorm Wind, Carroll
- When
- July 29, 3:08 PM EST
- Where
- Carroll County, 0.44 mi SSW of Avondale
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 39.564, -77.033
Tree damage was reported near Westminster, including a tree that blew down on Avalon Lane near Long Valley Road.
Thunderstorm Wind, Carroll
- When
- July 29, 3:14 PM EST
- Where
- Carroll County, 0.32 mi SSW of Westminster Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 39.596, -77.003
Tree damage was reported near Wagners Mill, including a tree that blew down on Kriders Church Road near Kriders Cemetary Road.
Thunderstorm Wind, Carroll
- When
- July 29, 3:20 PM EST
- Where
- Carroll County, 0.95 mi SSW of Reese
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 39.537, -76.956
Tree damage was reported near Reese, including a tree that blew down on Arnold Road near Poole Road.
Thunderstorm Wind, Howard
- When
- July 29, 3:36 PM EST
- Where
- Howard County, 1.54 mi NNW of Woodstock
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 39.350, -76.983
Tree damage was reported near Gaither and Woodstock, including a tree that blew down near the intersection of Gaither Road and Forsythe Road. A tree and light pole were damaged near Woodstock.
Thunderstorm Wind, Howard
- When
- July 29, 3:52 PM EST
- Where
- Howard County, 0.52 mi E of Pine Orchard
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 39.280, -76.860
Trees blew down on westbound US-40 Baltimore National Pike at Bethany Lane.
Thunderstorm Wind, Howard
- When
- July 29, 3:59 PM EST
- Where
- Howard County, 0.87 mi W of Oakland Mills
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 39.220, -76.866
A tree blew down near the intersection of Green Mountain Circle and Painted Cup. A tree blew down near the intersection of Governor Warfield Parkway and Little Patuxent Parkway.
Thunderstorm Wind, Montgomery
- When
- July 29, 4:04 PM EST
- Where
- Montgomery County, 0.3 mi NNE of Ken Gar
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Emergency Manager
- Coordinates
- 39.054, -77.069
A tree blew down onto wires snapping a telephone pole in the 12000 block of Bluhill Road. Large branches blew down onto wires in the 13000 block of Turkey Branch Parkway.
Tornado, Howard
- When
- July 29, 4:07 PM EST to 4:08 PM EST
- Where
- Howard County, 0.88 mi NNE of Guilford to 1.11 mi NE of Guilford
- Rating
- EF0
- Path length
- 0.29 mi
- Path width
- 50 yd
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 39.181, -76.822
A brief EF0 tornado touched down at the Snowden Square shopping mall. Damage was limited to a quarter-mile path, and peak wind gusts were estimated to have been around 70 mph.
Initial tree damage was noted in front of the Goodwill store where two ornamental trees were snapped at their base. Small branch and leaf litter was noted as the tornado passed over the open parking lot towards a BJs store. As the tornado passed over a BJ`s store and tire center, a section of the wall facade, estimated about 50 feet by 20 feet, was removed. The affected wall was on the opposite side from the direction of storm motion. An employee at the tire center noted that nearby shopping carts were lofted and then rapidly blown to the north. The store manager noted the time of the incident from a video taken in the store shortly after it happened. That time matched the time that a tight tornadic circulation with hook echo was noted right over the shopping center by the nearby TBWI terminal doppler weather radar. TBWI|radar had a good view of the event, and was just 10 miles away and sampling only 600 feet off the ground over the shopping center.
Final damage was noted to two more mid-sized trees at the end of Snowden Square Drive. Large branches were snapped off and thrown in multiple directions, north to southeast. Trash and debris was also noted to have been blown to the southeast into an adjacent field. No further damage was noted past this point.
Thunderstorm Wind, Anne Arundel
- When
- July 29, 4:21 PM EST
- Where
- Anne Arundel County, (Bwi)baltmor-Wshngtn
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.170, -76.670
A wind gust of 54 knots (62 MPH) was measured by the ASOS at Baltimore-Washington International Thurgood Marshall Airport (KBWI).
Thunderstorm Wind, Prince George'S
- When
- July 29, 4:22 PM EST
- Where
- Prince George'S County, 0.66 mi NNW of Riverdale
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 38.959, -76.953
A few trees blew down in the Hyattsville area.
Thunderstorm Wind, Anne Arundel
- When
- July 29, 4:23 PM EST
- Where
- Anne Arundel County, 0.61 mi SSE of (Bwi)baltmor-Wshngtn
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 39.162, -76.665
Several trees blew down and heavy metal barrels were flipped over near the intersection of Dorsey Road and Arundel Avenue.
Thunderstorm Wind, Prince George'S
- When
- July 29, 4:36 PM EST
- Where
- Prince George'S County, 0.43 mi N of Radiant Vly
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 38.936, -76.901
Numerous trees, branches and wires blew down in the Landover area.
Thunderstorm Wind, Prince George'S
- When
- July 29, 4:42 PM EST
- Where
- Prince George'S County, 1.36 mi ENE of Seat Pleasant
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Broadcast Media
- Coordinates
- 38.889, -76.877
Trees blew down along MD-214 Central Avenue near Hill Road/Shady Glen Drive.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Kentucky, July 29 to 30, 20211 death · $2.0 million · 53 kt wind · 6 events
- Tornadoes and Damaging Winds in Pennsylvania, July 29, 2021EF3 · 15 events
- Tornadoes and Hail in Ohio, July 29, 2021$1.3 million · EF2 · 12 events
- Debris Flows and Hail in Colorado, July 29, 2021$126 million · 1.5 in hail · 3 events
- Tornadoes and Hail in New Jersey, July 29, 20218 injured · EF2 · 20 events
- Flash Flooding in Arizona, July 29, 2021$40 million · 5 events
- Flash Flooding and Damaging Wind in Arizona, July 29, 20211 death · 1 injured · $7,000 · 61 kt wind · 3 events
- Flash Flooding and Flooding in Vermont, July 29 to 30, 20211 injured · $4.7 million · 27 events
- Flash Flooding and Debris Flow in Kentucky, July 29 to 30, 2021$2.1 million · 61 kt wind · 31 events
- Flash Flooding in New Hampshire, July 29 to 30, 2021$2.2 million · 20 events
- Tornadoes and Damaging Winds in Pennsylvania, July 29, 2021$476,000 · EF1 · 7 events
- Hail and Damaging Winds in Virginia, July 29, 2021$758,000 · 2.25 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 963941, 963942, 963943, 963944, 963945, 963946, 963947, 963948, 963949, 963950, 963951, 963952, 963953.